Compact Solution of Doubly-Curved Shell Equation

by Graham H. Powell,

Serial Information: Journal of the Engineering Mechanics Division, 1966, Vol. 92, Issue 5, Pg. 1-24

Document Type: Journal Paper


Solutions of the governing differential equation for a restricted class of doubly-curved shells are presented. The Levy method of solution is used. Complementary functions are developed following the method used by Jenkins. The resulting formulation is believed to be more convenient to use than others previously presented. In particular, this formulation simplifies the setting up of shell edge stiffness matrices or other shells. Two alternative complementary functions are presented. One degenerates to a cylindrical shell with shear diaphragm support on its curved edges, and the other to a cylindrical shell with shear diaphragm support on its straight edges. A separate solution is presented for a flat plate in combined flexure and plane stress. Particular integrals applicable to all cases are given for both normal and tangential load components.

Subject Headings: Curvature | Cylindrical shells | Diaphragms (structural) | Differential equations | Stiffening | Matrix (mathematics) | Plates | Integrals

Services: Buy this book/Buy this article


Return to search